Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 34, NWS Austin/San Antonio, TX

December 1, 200833 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 1, 2008, 6:40 PM CST for 33 counties in Texas. It took effect at Dec 2, 2008, 4:14 AM CST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2008, 6:40 PM CST (00:40 UTC)
In effect from
Dec 2, 2008, 4:14 AM CST
Expired
Dec 2, 2008, 6:00 PM CST
In force
14 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 020040
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CST MON DEC 1 2008

...A RED FLAG WARNING IS IN EFFECT FOR BREEZY AND VERY DRY
CONDITIONS TUESDAY OVER MUCH OF THE CENTRAL AND EASTERN PORTIONS
OF SOUTH CENTRAL TEXAS...

.ON TUESDAY...STRONG NORTHWEST WINDS ALOFT WILL MIX VERY DRY AIR DOWN TO THE
SURFACE...PRODUCING CRITICAL FIRE WEATHER CONDITIONS OVER THE CENTRAL
AND EASTERN PORTIONS OF SOUTH CENTRAL TEXAS. THE WARNED AREA IS GENERALLY
ALONG AND SOUTHEAST OF A BURNET TO SISTERDALE TO HONDO TO UVALDE
TO EAGLE PASS LINE.

TXZ172-173-189>194-203>209-217>225-228-021400-
/O.NEW.KEWX.FW.W.0034.081202T1600Z-081203T0000Z/
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
640 PM CST MON DEC 1 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST
TUESDAY. 

RETURN FLOW SOUTHERLY WIND SPEEDS OF 15 TO 25 MPH ARE EXPECTED TO
ACCOMPANY VERY LOW DEW POINT TEMPERATURES IN THE 20S TO NEAR
20...RESULTING IN SEVERAL HOURS OF RELATIVE HUMIDITY VALUES IN THE
MIDDLE TEENS AND LOWER 20S DURING THE WARMEST PART OF THE DAY.
DIMINISHING WINDS AND RISING HUMIDITIES SHOULD OCCUR BY 6 PM
TUESDAY EVENING.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$
1 follow-up statement
000 
WWUS84 KEWX 021014
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
414 AM CST TUE DEC 2 2008

...A RED FLAG WARNING IS IN EFFECT TODAY FOR BREEZY AND VERY DRY
CONDITIONS TUESDAY ACROSS SOUTH CENTRAL TEXAS...

.STRONG SOUTHERLY WINDS OF 15 TO 25 MPH WILL DEVELOP TODAY WHILE
DEW POINT TEMPERATURES ARE SLOW TO CLIMB OUT OF THE UPPER TEENS
AND 20S. THIS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS SOUTH CENTRAL TEXAS. MOISTURE WILL GRADUALLY INCREASE FROM
THE SOUTHEAST BY LATE IN THE DAY...WITH WIND SPEEDS DECREASING TO 
10 TO 15 MPH BY AROUND SUNSET.

TXZ171-183>188-202-030000-
/O.EXA.KEWX.FW.W.0034.081202T1600Z-081203T0000Z/
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KINNEY-
414 AM CST TUE DEC 2 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS AFTERNOON. 

RETURN FLOW SOUTHERLY WIND SPEEDS OF 15 TO 25 MPH ARE EXPECTED TO
ACCOMPANY VERY LOW DEW POINT TEMPERATURES IN THE 20S TO NEAR 20...
RESULTING IN SEVERAL HOURS OF RELATIVE HUMIDITY VALUES IN THE
MIDDLE TEENS AND LOWER 20S DURING THE WARMEST PART OF THE DAY.
DIMINISHING WINDS AND RISING HUMIDITIES SHOULD OCCUR BY 6 PM
TUESDAY EVENING.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

TXZ172-173-189>194-203>209-217>225-228-030000-
/O.CON.KEWX.FW.W.0034.081202T1600Z-081203T0000Z/
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
414 AM CST TUE DEC 2 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS AFTERNOON...

RETURN FLOW SOUTHERLY WIND SPEEDS OF 15 TO 25 MPH ARE EXPECTED TO
ACCOMPANY VERY LOW DEW POINT TEMPERATURES IN THE 20S TO NEAR 20...
RESULTING IN SEVERAL HOURS OF RELATIVE HUMIDITY VALUES IN THE
MIDDLE TEENS AND LOWER 20S DURING THE WARMEST PART OF THE DAY.
DIMINISHING WINDS AND RISING HUMIDITIES SHOULD OCCUR BY 6 PM
TUESDAY EVENING.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 1, 5:26 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 1, 5:26 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
526 PM CST MON DEC 1 2008

.AVIATION...
THE STIFF NORTHERLY WINDS WILL BECOME LIGHT AND VARIABLE AFTER
01Z. ANOTHER UPPER LOW MOVING OVER THE NORTHERN ROCKIES WILL CAUSE
SURFACE WINDS TO BECOME SOUTHERLY AT 10 TO 15 KTS BY 16Z. SKIES
WILL REMAIN VFR THROUGHOUT THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 326 PM CST MON DEC 1 2008/

DISCUSSION...
GUSTY NORTHWEST WINDS WILL PERSIST THROUGH THIS AFTERNOON BEFORE
THEY DECOUPLE AFTER SUNSET. HIGH PRESSURE WILL CONTINUE TO BUILD
AT THE SFC AND ALOFT LEADING TO NEARLY CLOUD-FREE SKIES OVERNIGHT.
ASIDE FROM BEING GOOD STARGAZING CONDITIONS...THE CALM WINDS AND
CLEAR SKIES WILL LEAD TO GOOD RADIATIONAL COOLING OVERNIGHT WITH
MORNING LOWS DROPPING INTO THE 30S.

WINDS WILL ONCE AGAIN BE BREEZY TUESDAY AFTERNOON...BUT WILL SHIFT
TO THE SOUTH IN ADVANCE OF A S/W TROUGH. THE CHILLY TEMPERATURES
DURING THE MORNING WILL BE SHORT-LIVED AS SUNNY SKIES COMBINE WITH
THIS RETURN FLOW TO PUSH AFTERNOON HIGHS BACK INTO THE 70S. MILD
CONDITIONS ARE EXPECTED BY WEDNESDAY MORNING...WITH LOWS AS MUCH
AS 15 TO 20 DEGREES HIGHER THAN TUESDAY MORNING. ANOTHER FRONT
WILL ARRIVE IN THE HILL COUNTRY DURING THE AFTERNOON ON WEDNESDAY
AND WILL PUSH TO THE COAST OVERNIGHT. CONTINUING WARM SOUTHERLY
FLOW IS EXPECTED IN ADVANCE OF THE FROPA SO TEMPERATURES WILL
ONCE AGAIN WARM UP INTO THE MID 70S TO NEAR 80 ACROSS THE SOUTHERN
COUNTIES.

COOLER AND DRIER CONDITIONS WILL SETTLE IN BEHIND THE FRONT ON
THURSDAY WITH NEAR NORMAL TEMPERATURES EXPECTED. A COASTAL TROUGH
WILL DEVELOP LATE THURSDAY ALLOWING LOW LEVEL MOISTURE TO SLIDE
UP FROM THE COAST ON FRIDAY. THIS WILL LEAD TO A CHILLY AND GREY
AFTERNOON. SOME DRIZZLE/LIGHT RAIN IS EXPECTED FROM THIS OVER-RUNNING
PATTERN...PREDOMINANTLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR
WHERE MOISTURE AVAILABILITY IS GREATEST. WARMER AND DRY CONDITIONS
ARE IN STORE FOR THE WEEKEND WITH NORTHWEST WINDS ALOFT AND
SOUTHERLY WINDS AT THE SFC.

FIRE WEATHER...
NORTHWEST 20FT WINDS THIS AFTERNOON WILL DECREASE BELOW 15 MPH
SHORTLY AFTER SUNSET. STRONG SOUTHERLY WINDS ARE EXPECTED ON
TUESDAY...WITH ENOUGH MIXING IN THE LOWER LEVELS TO WASH-OUT ANY
GOOD MOISTURE RETURN DURING THE AFTERNOON. A RED FLAG WARNING IS
IN EFFECT FROM 10 AM UNTIL 6 PM TUESDAY ACROSS MUCH OF SOUTH
CENTRAL TEXAS DUE TO THE ANTICIPATED DRY AND WINDY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              37  75  58  76  47 /   0   0  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  30  74  54  77  43 /   0   0  -   -    0
DEL RIO INTL AIRPORT           38  76  51  76  46 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       38  75  55  78  45 /   0   0  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...UVALDE...WILLIAMSON...WILSON.

RED FLAG WARNING FROM 10 AM TO 6 PM CST TUESDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...LAVACA...LEE...MAVERICK...MEDINA...
TRAVIS...UVALDE...WILLIAMSON...WILSON...ZAVALA.

&&

01/06
Hazardous weather outlook, Dec 1, 3:57 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CST MON DEC 1 2008

TXZ171>173-183>194-202>209-217>225-228-021230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
357 PM CST MON DEC 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A RED FLAG WARNING IS IN EFFECT THROUGH 6 PM CST FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY. WINDY AND DRY CONDITIONS WILL
CONTINUE FOR THE REMAINDER OF THIS AFTERNOON. THE WARNING IS FOR
AREAS ALONG AND EAST OF A LINE FROM VALLEY SPRING TO VANDERPOOL TO
UVALDE TO DILLEY. NORTHWEST WINDS OF 15 TO 25 MPH AND RELATIVE
HUMIDITIES IN THE TEENS PERCENT CAN BE EXPECTED.

THIS WARNING INCLUDES THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...UVALDE...WILLIAMSON...WILSON.

.DAY TWO...TUESDAY...

A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY FOR
MUCH OF SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY. WINDY AND
DRY CONDITIONS CAN BE EXPECTED FROM LATE MORNING THROUGH THE
AFTERNOON. THE WARNING IS FOR AREAS ALONG AND EAST OF A LINE FROM
LAKE BUCHANAN TO COMFORT TO UVALDE TO QUEMADO. SOUTH WINDS OF 15
TO 25 MPH AND RELATIVE HUMIDITIES IN THE TEENS PERCENT CAN BE
EXPECTED.

THIS WARNING INCLUDES THE FOLLOWING COUNTIES:
ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...
HAYS...KARNES...KENDALL...LAVACA...LEE...MAVERICK...MEDINA...
TRAVIS...UVALDE...WILLIAMSON...WILSON...ZAVALA.

.DAYS THREE THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.